Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Morristown, TN

March 27, 20176 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 27, 2017, 9:28 PM EDT for 6 counties in Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 9:28 PM EDT (01:28 UTC)
Expired
Mar 27, 2017, 9:51 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 3 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 9:35 PM EDTTSTM WND DMG4 E Kodak, TNONE TREE DOWN ON HOLLIDAY HILLS ROAD NEAR SOUTH END OF DOUGLAS LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 6:02 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS54 KMRX 280128
SVRMRX
TNC029-059-063-089-093-155-280215-
/O.NEW.KMRX.SV.W.0044.170328T0128Z-170328T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
928 PM EDT MON MAR 27 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in eastern Tennessee...
  Jefferson County in eastern Tennessee...
  Northwestern Cocke County in eastern Tennessee...
  West central Greene County in eastern Tennessee...
  Northern Sevier County in eastern Tennessee...
  Hamblen County in eastern Tennessee...

* Until 1015 PM EDT

* At 927 PM EDT, a severe thunderstorm was located near Sevierville,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Morristown, Sevierville, Jefferson City, Newport, Dandridge, Pigeon
  Forge, White Pine, New Market, Baneberry, Russellville, Mosheim,
  Bulls Gap, Bird Crossing, Fairgarden, Kimberlin Heights, Panther
  Creek S.p., Harrisburg, Lowland, Seymour and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This strom has a history of producing wind damage in Seymour! Seek 
shelter now!

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3576 8370 3582 8376 3588 8378 3588 8381
      3592 8385 3617 8350 3617 8347 3620 8345
      3629 8332 3628 8332 3626 8328 3629 8326
      3628 8323 3630 8323 3629 8322 3632 8320
      3631 8318 3634 8317 3634 8316 3610 8294
TIME...MOT...LOC 0127Z 234DEG 44KT 3597 8360 

HAIL...0.75IN
WIND...60MPH
 
$$

AMP.23
2 follow-up statements
562 
WWUS54 KMRX 280139
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
939 PM EDT MON MAR 27 2017

TNC093-155-280148-
/O.CAN.KMRX.SV.W.0044.000000T0000Z-170328T0215Z/
Knox TN-Sevier TN-
939 PM EDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX AND NORTHERN
SEVIER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3610 8294 3593 8339 3592 8346 3594 8350
      3597 8352 3606 8366 3617 8350 3617 8347
      3620 8345 3629 8332 3628 8332 3626 8328
      3629 8326 3628 8323 3630 8323 3629 8322
      3632 8320 3631 8318 3634 8317
TIME...MOT...LOC 0138Z 233DEG 43KT 3604 8347 

$$

TNC029-059-063-089-280215-
/O.CON.KMRX.SV.W.0044.000000T0000Z-170328T0215Z/
Jefferson TN-Cocke TN-Greene TN-Hamblen TN-
939 PM EDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE AND HAMBLEN
COUNTIES...

At 938 PM EDT, a severe thunderstorm was located near Dandridge,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, New Market,
Baneberry, Russellville, Mosheim, Bulls Gap, Bybee, Panther Creek
S.p., Alpha, Piedmont, Lowland and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3610 8294 3593 8339 3592 8346 3594 8350
      3597 8352 3606 8366 3617 8350 3617 8347
      3620 8345 3629 8332 3628 8332 3626 8328
      3629 8326 3628 8323 3630 8323 3629 8322
      3632 8320 3631 8318 3634 8317
TIME...MOT...LOC 0138Z 233DEG 43KT 3604 8347 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
125 
WWUS54 KMRX 280151
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
951 PM EDT MON MAR 27 2017

TNC029-059-063-089-280201-
/O.CAN.KMRX.SV.W.0044.000000T0000Z-170328T0215Z/
Jefferson TN-Cocke TN-Greene TN-Hamblen TN-
951 PM EDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON...NORTHWESTERN
COCKE...WEST CENTRAL GREENE AND HAMBLEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds up 
to 40 mph are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3610 8294 3593 8339 3592 8346 3594 8350
      3597 8352 3606 8366 3617 8350 3617 8347
      3620 8345 3629 8332 3628 8332 3626 8328
      3629 8326 3628 8323 3630 8323 3629 8322
      3632 8320 3631 8318 3634 8317
TIME...MOT...LOC 0148Z 234DEG 44KT 3613 8331 

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:58 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 27, 7:58 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
758 PM EDT Mon Mar 27 2017

.AVIATION...Very slow moving storm system over the Mid Mississippi
and Lower Ohio Valley is bringing some showers and thunderstorms
to the Great Valley this evening. Movement of the area of rain is
so slow that the terminals will be impacted for several hours
through the late evening into the early morning. A trailing line
of showers and thunderstorms currently over Middle Tennessee will
likely weaken in the stabilizing late night airmass and pass
through the Southern Appalachian region mainly in the form of rain
showers. Kept much of the forecast period vfr with a chance of an
mvfr ceiling or visibility reduction in rain and fog in some of
the heavier showers. Some lower vfr ceilings may hang around
through mid day on Tuesday until a cool front moves across the
region.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 27, 2:59 PM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Mon Mar 27 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 PM EDT Mon Mar 27 2017 /159 PM CDT Mon Mar 27 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to potentially severe thunderstorms are expected this
afternoon and evening for the Cumberland Plateau and the Tennessee
Valley. Some of these storms will be capable of producing damaging
wind gusts and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another storm system will move across the Tennessee Valley
Thursday producing showers and thunderstorms. Some of these storms
may become severe across the Plateau and southeast Tennessee by
late afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
and again Thursday.

In the hours before

Special weather statement, Mar 27, 8:06 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT MON MAR 27 2017

TNZ013-014-036-037-280045-
Anderson TN-Claiborne TN-Campbell TN-Union TN-
806 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN
ANDERSON...CENTRAL CAMPBELL AND NORTHERN UNION COUNTIES UNTIL 845 PM
EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, New Tazewell, Tazewell, Jacksboro, Harrogate, Caryville,
Lake City, Norris, Springdale, Cove Lake S.p., Cumberland Gap,
Arthur, Sharps Chapel, Sandlick, Disney, Norris Dam S.p., Clairfield,
Powell River Preserve, Fincastle and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3660 8363 3647 8347 3617 8412 3631 8427
      3659 8402 3658 8369 3660 8367
TIME...MOT...LOC 0006Z 230DEG 35KT 3632 8410

AMP.23
Special weather statement, Mar 27, 8:18 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
818 PM EDT MON MAR 27 2017

NCZ060-TNZ087-102-280100-
Cherokee NC-East Polk TN-Southeast Monroe TN-
818 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEASTERN POLK AND
SOUTHEASTERN MONROE COUNTIES UNTIL 900 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Violet, Hot House,
Copperhill, Hiawasse Dam, Marble, Culberson and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3504 8444 3537 8405 3535 8403 3531 8404
      3527 8401 3524 8401 3522 8397 3523 8391
      3516 8384 3499 8415 3499 8439
TIME...MOT...LOC 0017Z 231DEG 25KT 3502 8431

AMP.23
Special weather statement, Mar 27, 8:34 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
834 PM EDT MON MAR 27 2017

TNZ015-VAZ001-280115-
Hancock TN-Lee VA-
834 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HANCOCK AND EASTERN
LEE COUNTIES UNTIL 915 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Evanston, Rose
Hill and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3670 8291 3667 8295 3661 8298 3647 8327
      3661 8340 3672 8326 3674 8320 3674 8314
      3675 8313 3678 8313 3680 8310 3683 8310
      3684 8308 3685 8307
TIME...MOT...LOC 0034Z 230DEG 24KT 3657 8331

AMP.23
Special weather statement, Mar 27, 8:52 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
852 PM EDT MON MAR 27 2017

NCZ060-280130-
Cherokee NC-
852 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 930
PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Andrews, Murphy, Hiawasse Dam, Marble and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3515 8421 3525 8410 3529 8403 3527 8401
      3524 8401 3522 8397 3523 8389 3526 8384
      3526 8380 3525 8377 3524 8373 3522 8371
      3520 8373 3514 8383 3514 8386 3512 8386
      3501 8407
TIME...MOT...LOC 0052Z 229DEG 23KT 3514 8408

AMP.23
Special weather statement, Mar 27, 9:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
915 PM EDT MON MAR 27 2017

TNZ071-072-086-087-280200-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-
915 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND CENTRAL
MONROE COUNTIES UNTIL 1000 PM EDT...

At 915 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Madisonville, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tellico Plains, Citico Beach, Tariffville, Mount Vernon, Citico,
Talassee, Happy Valley and Deals Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3527 8438 3533 8441 3533 8440 3540 8441
      3540 8443 3543 8444 3569 8398 3551 8389
      3547 8392 3546 8396 3541 8402 3539 8401
      3536 8402
TIME...MOT...LOC 0115Z 245DEG 35KT 3538 8432

AMP.23
Special weather statement, Mar 27, 9:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
919 PM EDT MON MAR 27 2017

TNZ037>039-069-070-280200-
Jefferson TN-Hamblen TN-Union TN-Knox TN-Grainger TN-
919 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHERN
JEFFERSON...GRAINGER...SOUTHEASTERN UNION AND SOUTHWESTERN HAMBLEN
COUNTIES UNTIL 1000 PM EDT...

At 919 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, or 9 miles northeast of Knoxville, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knoxville, Morristown, Jefferson City, Rutledge, White Pine,
Plainview, New Market, Strawberry Plains, Halls, Blaine, Luttrell,
Thorn Hill, House Mountain S.p., Buffalo Springs, Panther Creek S.p.,
Alpha, Maloneyville, Mascot and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3640 8344 3612 8326 3602 8362 3604 8365
      3604 8367 3601 8367 3594 8390 3609 8400
      3637 8358 3637 8356 3635 8354 3636 8353
      3636 8352 3637 8351 3637 8349 3638 8350
      3637 8345 3640 8346
TIME...MOT...LOC 0119Z 242DEG 35KT 3607 8382

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:06 PM EDTSpecial Weather StatementMRXCampbell, Claiborne39 min
Mar 27, 8:34 PM EDTSpecial Weather StatementMRXHancock41 min
Mar 27, 8:58 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier32 min
Mar 27, 9:15 PM EDTSpecial Weather StatementMRXMonroe45 min
Mar 27, 9:19 PM EDTSpecial Weather StatementMRXGrainger41 min
Mar 27, 10:24 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Sequatchie51 min
Mar 27, 11:13 PM EDTSpecial Weather StatementMRXBradley, Hamilton, McMinn, Marion47 min
Mar 27, 11:56 PM EDTSpecial Weather StatementMRXBradley, Polk49 min
Mar 28, 12:29 AM EDTSpecial Weather StatementMRXPolk61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.